Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 42, NWS Tallahassee, FL

August 27, 2022Bay County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 27, 2022, 12:26 PM CDT for Bay County, Florida. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2022, 12:26 PM CDT (17:26 UTC)
Expired
Aug 27, 2022, 2:00 PM CDT
In force
94 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 49 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 12:27 PM CDTFLASH FLOOD2 Ne Magnolia Beach, FLFLOODING ON BECK AVE BETWEEN 11TH STREET AND HIGHWAY 98.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WGUS52 KTAE 271726
FFWTAE
FLC005-271900-
/O.NEW.KTAE.FF.W.0042.220827T1726Z-220827T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1226 PM CDT Sat Aug 27 2022

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Central Bay County in the panhandle of Florida...

* Until 200 PM CDT.

* At 1226 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Panama City, Lynn Haven, Springfield, Hiland Park, Tyndall Air 
  Force Base, Parker, Magnolia Beach, Dirego Park, Millville, Cedar 
  Grove, Bay Harbor and Beacon Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3018 8579 3022 8572 3023 8568 3023 8567
      3024 8562 3010 8561 3009 8568 3010 8570
      3012 8572 3015 8575

FLASH FLOOD...RADAR INDICATED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:10 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 27, 9:10 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1010 AM EDT Sat Aug 27 2022

.UPDATE...

The fog that rapidly developed earlier this morning, prompting a
Special Weather Statement for portions of GA east of the Flint
River and Madison/Lafayette Counties in FL, has mostly dissipated
at this point. The Special Weather Statement was allowed to
expire at 930 AM EDT.

The 12Z TAE Sounding measured a Precipitable Water (PWAT) value
of 2.16 inches and indicated slightly weaker cloud layer steering
flow compared to yesterday. A mid-level shortwave is leading to
the development of scattered showers this morning over portions
of the FL Panhandle and SE Alabama. This feature will move slowly
eastward, and help augment convection, in addition to the sea-
breeze circulations this afternoon and evening.

The aforementioned PWAT and weak steering will set the stage for
locally excessive rainfall rates in the tri-state again today.
Areas most vulnerable to localized flash flooding will be near
and to the north of I-10, where 2-3 inches of rainfall occurs
within a one hour period or 3-4 inches over a three hour period.

&&

.PREV DISCUSSION [703 AM EDT]...

.NEAR TERM [Through Tonight]...

A very moist air mass will remain in place. Precipitable Water
values will hover around 2.1 inches, which is near the 90th
percentile value for this date in the SPC Sounding Climatology.
Muggy surface dewpoints in the mid 70s. This is similar to recent
days, which have demonstrated a history of producing pockets of
torrential rainfall rates and localized flooding. Indeed, CAMS
guidance shows convection firing off along the Gulf seabreeze by
early afternoon over Florida, with regeneration taking place
further inland over the course of the afternoon.

One subtle change that will take place is that steering flow,
which has been out of the west-southwest in recent days, will
gradually turn around and become easterly by this evening as high
pressure strengthens slightly over the Carolinas. Easterly flow
tends to bring Atlantic seabreeze activity across the I-75
corridor during the late afternoon and across the rest of our FL
and GA counties as it fades during the evening hours. The flow
will still be weak, so there is a question if it can get much past
the I-75 corridor.

During the flow transition this afternoon, slow and erratic storm
motion will support more spotty torrential rain totals,
particularly where storms focus along the leading edge of the Gulf
seabreeze.

.SHORT AND LONG TERM [Sunday Through Saturday]...

The prevailing pattern through the upcoming week is not expected to
change much as precipitable waters will remain around 2 inches. This
deep-layer moisture will support widely scattered showers and
thunderstorms each afternoon with rain chances generally around 60-
80% every afternoon. With a lack of any significant synoptic
features aloft, and light mean southeasterly flow, expect a
summerlike pattern to thunderstorm development. Mostly quiet
conditions are expected across inland areas overnight, with
storms affecting marine and coastal areas overnight and early in
the morning. As the seabreeze develops and inland areas warm up,
expect scattered to widespread showers and thunderstorms to form
each afternoon.

The only feature of note through the upcoming week could be a
weakening cold front as a east coast upper level trough deepens.
This could potentially provide a slight reduction in rain chances
across our northern zones in southeast Alabama and southwest
Georgia. However, any break will be short-lived as ensemble
guidance suggests above average precipitable waters will stick
around into next weekend.

High temperatures will generally be in the upper 80s to low 90s
through the week with nighttime lows remaining muggy around the low
to mid 70s.

.AVIATION...
[Through 12Z Sunday]

The near-surface air mass is saturated, so low clouds and reduced
vsbys will be a threat at all terminals until daytime heating
kicks in after 14z. DHN is at greatest risk, as light northerly
flow could bring in a bank of fog and low clouds that is currently
to the north. ECP is least at risk. Another repeat round is
expected late tonight, but coverage will depend partly on where
rain occurs today.

Another round of afternoon convection is expected today, with the
mid-late afternoon hours most favored. However, CAMS guidance
shows low- level easterly flow late in the day bringing Atlantic
seabreeze activity west during the early evening to VLD.

.MARINE...

Light winds and seas are expected through the upcoming week. Winds
will generally be around 5 to 10 knots and seas less than 2 feet.
Main marine concerns will be showers and thunderstorms, with the
greatest coverage expected in the overnight and early morning
hours.

.FIRE WEATHER...

A very moist and seasonably unstable air mass will remain in place
this weekend. Light and variable transport winds this afternoon will
lead to poor dispersion this afternoon. dispersion will improve
modestly on Sunday due to the development of light easterly winds.
Otherwise, afternoon and evening thunderstorms will produce wetting
rains under the rain cores, with locally torrential amounts expected.

Patchy fog is possible in the hours around sunrise where there is a
contribution of smoke in the very moist air mass.

.HYDROLOGY...

Deep-layer moisture will remain will above normal through the next
5 to 7 days which will keep rain chances high. While there is no
organized areas of widespread flooding expected, these high
moisture amounts will lead to the potential for localized flooding
each afternoon where storms move slowest. This is due to 2 to 3
inch/hr possible rain rates in the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   91  72  90  73  90 /  60  40  70  30  80
Panama City   89  74  89  74  89 /  50  30  60  30  70
Dothan        88  72  89  72  89 /  50  20  70  20  70
Albany        89  72  88  73  89 /  60  40  70  20  70
Valdosta      90  72  90  73  89 /  70  50  80  30  80
Cross City    92  72  91  73  91 /  80  60  80  40  90
Apalachicola  88  75  87  76  88 /  60  30  60  40  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...LF
NEAR TERM...Haner
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Haner
MARINE...Dobbs
FIRE WEATHER...Haner
HYDROLOGY...Dobbs

In the hours before

Special weather statement, Aug 27, 7:12 AM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
812 AM EDT Sat Aug 27 2022

FLZ019-029-GAZ128>131-146>148-158>161-271330-
Madison-Lafayette-Turner-Tift-Ben Hill-Irwin-Colquitt-Cook-
Berrien-Thomas-Brooks-Lowndes-Lanier-
Including the cities of Lovett, Cherry Lake, Hanson, Hopewell,
Madison, Pinetta, Midway, Buckville, Cooks Hammock, Day, Mayo,
Ashburn, Hobby, Worth, Chula, Harding, Sunsweet, Tifton, Ashton,
Bowens Mill, Fitzgerald, Fitzgerald Municipal A/P, Queensland,
Westwood, Waterloo, Abba, Irwinville, Ocilla, Moultrie,
Moultrie Municipal A/P, Spence Airport, Adel, Cook Co A/P,
Greggs, Pine Valley, Barneyville, Laconte, Massee,
Berrien Co A/P, Cottle, Nashville, Weber, Bannockburn, Dillon,
Metcalf, Pasco, Thomasville, Blue Springs, Brooks Co A/P, Dixie,
Empress, Nankin, Quitman, Grooverville, Valdosta,
Valdosta Regional Airport, Courthouse, Lakeland, and Teeterville
812 AM EDT Sat Aug 27 2022

...AREAS OF FOG THIS MORNING...

Fog will reduce visibility this morning along portions of the
I-75 corridor in Southwest Georgia and along the I-10 corridor
in Madison County Florida. Localized visibility around one-
quarter of a mile is possible at times. The fog will dissipate
between 9 and 10 AM EDT this morning.

Motorists are advised to slow down and leave extra space
between vehicles.
Local storm report, Aug 27, 7:33 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
833 AM EDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       2 SW NEW LOIS           31.06N 83.30W
08/27/2022  M2.83 INCH       COOK               GA   MESONET

            AN AMBIENT WEATHER STATION MEASURED A 24
            HOUR TOTAL OF 2.83 INCHES OF RAIN, MOST OF
            WHICH FELL IN A FEW HOURS FRIDAY NIGHT.

0830 AM     HEAVY RAIN       4 E CECIL               31.04N 83.33W
08/27/2022  M3.34 INCH       COOK               GA   MESONET

            AN AMBIENT WEATHER STATION MEASURED A 24
            HOUR TOTAL OF 3.34 INCHES OF RAIN, MOST OF
            WHICH FELL IN A FEW HOURS FRIDAY NIGHT.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:49 AM CDTSpecial Marine WarningTAE116 min
Aug 27, 11:59 AM CDTAreal Flood AdvisoryTAEBay3 hr
Aug 27, 12:19 PM CDTAreal Flood AdvisoryTAEBay116 min
Aug 27, 1:59 PM CDTSpecial Weather StatementTAEHolmes31 min
Aug 27, 2:00 PM CDTAreal Flood AdvisoryTAEHolmes, Washington2 hr
Aug 27, 2:07 PM CDTAreal Flood AdvisoryTAEFranklin113 min
Aug 27, 2:42 PM CDTAreal Flood AdvisoryTAEWalton97 min
Aug 27, 3:19 PM CDTSpecial Weather StatementTAELeon41 min
Aug 27, 3:24 PM CDTAreal Flood AdvisoryTAEWashington48 min
Aug 27, 3:47 PM CDTAreal Flood AdvisoryTAELeon85 min
Aug 27, 4:28 PM CDTAreal Flood AdvisoryTAEJefferson, Madison, Taylor91 min
Aug 27, 6:28 PM CDTAreal Flood AdvisoryTAEDixie88 min
Aug 27, 6:54 PM CDTAreal Flood AdvisoryTAEDixie, Lafayette105 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.